Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 16, NWS San Diego, CA

September 13, 2011San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 13, 2011, 3:59 AM PDT for San Diego County, California. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2011, 3:59 AM PDT (10:59 UTC)
Expired
Sep 13, 2011, 4:28 AM PDT
In force
29 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 50 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 4:10 AM PDTHAIL 0.5Pine Valley, CAHALF INCH HAIL COVERED GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2011-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2011-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS56 KSGX 131059
SVRSGX
CAC073-131130-
/O.NEW.KSGX.SV.W.0016.110913T1059Z-110913T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
359 AM PDT TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 430 AM PDT

* AT 352 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 11 MILES SOUTH OF PINE
  VALLEY...OR 13 MILES NORTHEAST OF TECATE...AND MOVING NORTH AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE VALLEY AND MOUNT LAGUNA BY 415 AM PDT...
  9 MILES SOUTHEAST OF JULIAN BY 430 AM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3307 11662 3308 11635 3266 11636 3265 11657
TIME...MOT...LOC 1059Z 177DEG 27KT 3275 11647

$$

BALFOUR
3 follow-up statements
335 
WWUS56 KSGX 131108
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
408 AM PDT TUE SEP 13 2011

CAC073-131130-
/O.CON.KSGX.SV.W.0016.000000T0000Z-110913T1130Z/
SAN DIEGO CA-
408 AM PDT TUE SEP 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM PDT
FOR CENTRAL SAN DIEGO COUNTY...

AT 401 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF PINE VALLEY...OR 17 MILES NORTHEAST OF
TECATE...MOVING NORTH AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELTER VALLEY AND BANNER BY 430 AM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3274 11636 3273 11658 3307 11661 3308 11636
TIME...MOT...LOC 1108Z 178DEG 29KT 3283 11647

$$

BALFOUR
753 
WWUS56 KSGX 131122
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
422 AM PDT TUE SEP 13 2011

CAC073-131130-
/O.CON.KSGX.SV.W.0016.000000T0000Z-110913T1130Z/
SAN DIEGO CA-
422 AM PDT TUE SEP 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM PDT
FOR CENTRAL SAN DIEGO COUNTY...

AT 414 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PINE VALLEY...OR 
22 MILES NORTH OF TECATE...MOVING NORTH AT 30 MPH.

AT 410 AM A WEATHER SPOTTER NEAR PINE VALLEY REPORTED HALF INCH HAIL 
COMPLETELY COVERING THE GROUND. 

THE THUNDERSTORM IS BEGINNING TO COLLAPSE SO THE GREATEST THREAT 
UNTIL 430 AM PDT WILL BE DAMAGING WINDS 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL SAN DIEGO COUNTY AT 430 AM PDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3282 11644 3282 11655 3306 11657 3306 11645
TIME...MOT...LOC 1119Z 175DEG 28KT 3291 11650

$$

BALFOUR
222 
WWUS56 KSGX 131128
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
428 AM PDT TUE SEP 13 2011

CAC073-131138-
/O.CAN.KSGX.SV.W.0016.000000T0000Z-110913T1130Z/
SAN DIEGO CA-
428 AM PDT TUE SEP 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN DIEGO COUNTY IS
CANCELLED...

LAT...LON 3282 11644 3282 11655 3306 11657 3306 11645
TIME...MOT...LOC 1128Z 178DEG 29KT 3299 11648

$$

BALFOUR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:00 AM PDT, 59 minutes earlier.

Area forecast discussion, Sep 13, 3:00 AM PDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PDT TUE SEP 13 2011

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE OVER CALIFORNIA WILL DRAW SUBTROPICAL
MOISTURE FROM THE SOUTH INTO SOUTHERN CALIFORNIA TODAY. THIS WILL
PRODUCE SOME SHOWERS AND THUNDERSTORMS OVER INLAND AREAS
TODAY...WITH SMALLER CHANCES FOR THE MOUNTAINS AND DESERTS WEDNESDAY
AFTERNOON. NIGHT AND MORNING COASTAL CLOUDS WILL BE PATCHY...BUT
INCREASE IN COVERAGE OVER THE NEXT FEW DAYS. TEMPERATURES WILL BE A
LITTLE BELOW NORMAL THROUGH THE WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

CLOUDS ARE INCREASING FROM THE SOUTHEAST AND A FEW LIGHT SHOWERS ARE
TOUCHING THE SOUTHEAST CORNER OF OUR REGION. PATCHES OF LOW CLOUDS
HAVE DEVELOPED ALONG THE COAST TOO. AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL PUSH A SHORTWAVE OF ENERGY THROUGH OUR REGION TODAY.
THIS WILL COMBINE WITH THE INCREASING MOISTURE FROM THE SOUTH AND
ENHANCE OUR CHANCES OF SHOWERS AND THUNDERSTORMS MAINLY OVER INLAND
AREAS ALL DAY TODAY. CONVECTION WILL DECREASE AS THE SUN GOES
DOWN...BUT THERE IS ENOUGH MOISTURE FOR THUNDERSTORMS IN THE
MOUNTAINS AND ADJACENT DESERTS WEDNESDAY AFTERNOON. THE LOW PRESSURE
SYSTEM SLOWLY MOVES EAST THURSDAY AND WE SLOWLY DRY OUT A LITTLE.
THE MARINE LAYER WILL GET MORE ORGANIZED THURSDAY AND FRIDAY FOR
MORE UNIFORM COASTAL CLOUD COVERAGE EACH NIGHT AND MORNING THROUGH
THE WEEKEND. TEMPS WILL BE SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND
AS WELL. MODELS SHOW A RATHER STRONG HIGH PRESSURE RIDGE DEVELOPING
ALONG THE WEST COAST NEXT WEEK FOR A WARMING TREND.

&&

.AVIATION...UPDATED
130914Z...THROUGH 1800 UTC SCT-BKN STRATUS OVER WATER/INLAND 5SM
WITH BASES FL08-010 TOPS FL015 AND SCT-BKN MERGG LYRS BETWEEN
FL100-FL300 WITH ISOLD EMBEDDED SHRA/TSTMS MOVG N ACROSS SOUTHERN
APPROACH ROUTES.

FROM 1800-14/0400 UTC SCT-BKN TSTMS OVER MOST AREAS EXCEPT IMMEDIATE
COAST...AND BLOCKING MOST SOUTHERN APPROACH ROUTES...WITH BASES
FL075-FL100 AND TOPS FL350-400...ACCOMPANIED WITH SMALL
HAIL/DOWNDRAFT GUSTS 40KT...MOVG NW-N.

AFTER 14/0400 UTC TSTM DISSIPATING/MOVG E AND N OF AREA...BKN-SCT
CLDS AOA FL120 OVER LAND AND SCT-BKN STRATUS FORMING OVER
WATER/IMMEDIATE COAST WITH BASES FL015 TOPS FL020.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MM
AVIATION...BALFOUR
Hazardous weather outlook, Sep 13, 2:05 AM PDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 AM PDT TUE SEP 13 2011

CAZ042-043-048-050-055>058-060>062-140030-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
205 AM PDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY OVER INLAND
AREAS...MOUNTAINS...AND DESERTS. THE FLASH FLOOD POTENTIAL IS
MODERATE...THE RISK FOR FLASH FLOODING IS MODERATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND
ADJACENT DESERTS WEDNESDAY AFTERNOON. THE FLASH FLOOD POTENTIAL IS
LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED...HOWEVER WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

MM

In the hours before

Special weather statement, Sep 13, 1:35 AM PDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 AM PDT TUE SEP 13 2011

CAZ042-043-048-050-055>058-060>062-130900-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
135 AM PDT TUE SEP 13 2011

...SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS ALL AREAS ON
TUESDAY...

AN UPPER LEVEL DISTURBANCE LOCATED OFF THE SOUTHERN CALIFORNIA
COAST WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION BEGINNING
TUESDAY MORNING. SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN ALL OF
SAN DIEGO COUNTY DURING THE MORNING AND INTO THE MID AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE MOUNTAINS AND DESERTS
DURING THE MORNING AND INTO THE EVENING. HIGHEST CHANCE OF
THUNDERSTORMS WILL BE IN THE MOUNTAINS AND DESERTS. COASTAL ORANGE
COUNTY HAS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY
MORNING.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE HAIL...FREQUENT
LIGHTNING...LOCALLY HEAVY RAINFALL AND GUSTY WINDS. WHEN YOU HEAR
THUNDER...MOVE INSIDE IMMEDIATELY. LIGHTNING CAN BE DEADLY.
THUNDERSTORM CAN ALSO PRODUCE FLASH FLOODING MAINLY IN STEEP
TERRAIN...CANYONS...AND BURN SCARS.

MOKER/TARDY
Special weather statement, Sep 13, 3:46 AM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
346 AM PDT TUE SEP 13 2011

CAZ050-058-062-131130-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
346 AM PDT TUE SEP 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN DIEGO COUNTY UNTIL
430 AM PDT...

AT 339 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF TECATE...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...PINE VALLEY...MOUNT LAGUNA...
LIVE OAK SPRINGS...MORENA VILLAGE AND DESCANSO.

LAT...LON 3286 11665 3289 11633 3260 11633 3259 11634
      3259 11639 3259 11648 3258 11652 3258 11655
TIME...MOT...LOC 1046Z 173DEG 7KT 3263 11645

BALFOUR
Special weather statement, Sep 13, 3:56 AM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
356 AM PDT TUE SEP 13 2011

CAZ058-131130-
SAN DIEGO COUNTY MOUNTAINS-
356 AM PDT TUE SEP 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN DIEGO COUNTY UNTIL
430 AM PDT...

AT 348 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF TECATE...MOVING NORTHWEST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MORENA VILLAGE.

LAT...LON 3281 11660 3285 11643 3261 11637 3258 11646
      3259 11648
TIME...MOT...LOC 1055Z 155DEG 7KT 3269 11647

BALFOUR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:46 AM PDTSpecial Weather StatementSGXSan Diego44 min
Sep 13, 3:56 AM PDTSpecial Weather StatementSGXSan Diego34 min
Sep 13, 4:57 AM PDTSpecial Weather StatementSGXRiverside63 min
Sep 13, 5:03 AM PDTSpecial Weather StatementSGXSan Diego42 min
Sep 13, 5:42 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego15 hr
Sep 13, 6:22 AM PDTSevere Thunderstorm WarningSGXSan Bernardino38 min
Sep 13, 6:47 AM PDTSevere Thunderstorm WarningSGXSan Bernardino28 min
Sep 13, 6:59 AM PDTSevere Thunderstorm WarningSGXSan Bernardino46 min
Sep 13, 8:21 AM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Sep 13, 11:17 AM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Sep 13, 1:08 PM PDTFlash Flood WarningSGXSan Bernardino112 min
Sep 13, 1:20 PM PDTSevere Thunderstorm WarningSGXSan Bernardino40 min
Sep 13, 2:20 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino115 min
Sep 13, 2:30 PM PDTSpecial Weather StatementSGX60 min
Sep 13, 2:52 PM PDTSpecial Weather StatementSGX53 min
Sep 13, 2:55 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino29 min
Sep 13, 3:34 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Sep 13, 3:51 PM PDTSevere Thunderstorm WarningSGXRiverside24 min
Sep 13, 4:14 PM PDTSevere Thunderstorm WarningSGXRiverside16 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.